A few comments are in order regarding Dr Brown's letter about antihypertensive drugs and the production of optic nerve atrophy as a result of decreased optic nerve circulation.
It is no doubt true that a rapid, precipitous drop in blood pressure can temporarily decrease the circulation in the optic nerve and that, theoretically at least, optic atrophy might result. No one is advocating this type of therapy, even in patients with accelerated or malignant hypertension, where rapid lowering of blood pressure is necessary but precipitous lowering of blood pressure is often dangerous. In our long experience, I do not recall having seen a case of optic atrophy as a result of the use of the commonly effective antihypertensive agents, even in patients where inadvertent sudden blood pressure lowering and severe orthostatic hypotension have been produced over a short period. It is possible, of course, for glaucoma to be